How can I manage extrapyramidal side effects from long-acting injectable antipsychotics (LAIs)?

Neurological side effects (extrapyramidal symptoms [EPS]) are a major concern when LAIs are used. This tip discusses three clinical manifestations of EPS: acute dystonic reactions (ADRs), Parkinsonism, and akathisia. Tardive dyskinesia is addressed in this tip.

General considerations:

  • Whether EPS develops in a given patient depends not only on the antipsychotic, but also on a patient’s individual sensitivity. It is therefore difficult to predict. In general, though first-generation antipsychotics pose a higher risk, no antipsychotic is exempt.
  • Establishing tolerability with an oral antipsychotic is important prior to administering a LAI.
  • Since a LAI cannot be taken back once given, dose conservatively. Loading dose strategies with first-generation antipsychotics in particular need to be approached with care. It is usually better to supplement with an oral antipsychotic than to overshoot with a LAI.
  • Close clinical follow-up is needed during the first few weeks of initiating treatment with an LAI to manage EPS. Outpatient teams should be on the look-out for delayed EPS, particularly Parkinsonism. Good communication between inpatient and outpatient teams can also prevent the loss of important information (e.g., a history of EPS during a hospitalization or during previous medication trials, respectively).
  • Managing side effects with oral medications may be challenging if LAIs are used for patients who struggle with adherence to oral medications.

Acute dystonic reactions (ADR):

  • An early side effect that can occur within a few hours after an oral first dose. If LAIs alone are used to initiate treatment, an ADR will occur later but can occur early in LAI treatment.
  • An ADR is an emergency that requires immediate attention, particularly if the airway is involved. See this tip on ADR for more information.
  • The prophylactic use of benztropine is not recommended for the prevention of an acute dystonic reaction except if a first-generation antipsychotic is given intramuscularly to high-risk patients in the emergency room.

Parkinsonism:

  • A side effect that develops gradually and only becomes apparent after several weeks or months of treatment.
  • Older age and female gender are risk factors.
  • Dose reduction, perhaps with the help of therapeutic drug monitoring (TDM), may lead to the resolution of Parkinsonism. A change to a third-generation antipsychotic (an aripiprazole LAI) may resolve Parkinsonism from first or second-generation agents.
  • The standard add-on to manage Parkinsonism that needs to be treated is an anticholinergic (e.g., benztropine 1 to 2 mg twice daily). Strive to find the lowest effective dose and periodically attempt to remove the anticholinergics to avoid using anticholinergics long-term. The primary concerns are cognitive effects which add insult to injury.
  • Amantadine 100 mg twice daily is a 2nd line option that does not have a deleterious effect on cognition. It may not be as effective as anticholinergics. The risk for psychotic symptom exacerbation in antipsychotic-treated schizophrenia patients seems to be low.

Akathisia:

  • A side effect that occurs early during treatment.
  • Dose reduction or switching to another LAI may be an appropriate long-term strategy, but in the short run one must treat akathisia to minimize the psychic distress which accompanies this adverse effect which can be so severe that it has been linked to suicide. See this tip on akathisia for treatment options.
  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X